Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 284, NWS Birmingham, AL

June 15, 2011Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 15, 2011, 2:47 PM CDT for Cherokee County, Alabama. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2011, 2:47 PM CDT (19:47 UTC)
Expired
Jun 15, 2011, 3:15 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 80 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:52 PM CDTHAIL 1.75Sand Rock, ALHAIL FALLING ON COUNTY ROAD 11.
Jun 15, 3:03 PM CDTHAIL 1.753 Nw Cedar Bluff, ALGOLF BALL SIZE HAIL REPORTED ALONG COUNTY ROAD 82.
Jun 15, 3:07 PM CDTHAIL 12 Nw Cedar Bluff, ALQUARTER SIZE HAIL REPORTED ON COUNTY ROAD 44.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WUUS54 KBMX 151947
SVRBMX
ALC019-152015-
/O.NEW.KBMX.SV.W.0284.110615T1947Z-110615T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CDT WED JUN 15 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHEROKEE COUNTY IN NORTHEAST ALABAMA...

* UNTIL 315 PM CDT

* AT 244 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAND ROCK...OR 7 MILES NORTHWEST OF CENTRE...AND MOVING NORTHEAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTRE...CEDAR BLUFF...WEISS LAKE...GAYLESVILLE...FULLERTON AND NEW
  MOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3425 8545 3410 8577 3421 8586 3424 8585
      3425 8584 3424 8582 3426 8580 3426 8578
      3437 8566 3438 8563 3443 8559 3448 8551
TIME...MOT...LOC 1947Z 238DEG 24KT 3423 8574

$$

27
2 follow-up statements
741 
WWUS54 KBMX 151956
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT WED JUN 15 2011

ALC019-152015-
/O.CON.KBMX.SV.W.0284.000000T0000Z-110615T2015Z/
CHEROKEE AL-
256 PM CDT WED JUN 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
CHEROKEE COUNTY UNTIL 315 PM CDT...

AT 253 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED NEAR SAND ROCK...OR 6 MILES WEST OF CEDAR BLUFF...
MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  CEDAR BLUFF...GAYLESVILLE...FULLERTON AND NEW MOON.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3425 8545 3414 8569 3426 8578 3437 8566
      3438 8563 3443 8559 3448 8551
TIME...MOT...LOC 1956Z 238DEG 24KT 3426 8568

$$

27
487 
WWUS54 KBMX 152006
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT WED JUN 15 2011

ALC019-152015-
/O.CON.KBMX.SV.W.0284.000000T0000Z-110615T2015Z/
CHEROKEE AL-
306 PM CDT WED JUN 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
CHEROKEE COUNTY UNTIL 315 PM CDT...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GAYLESVILLE...OR NEAR CEDAR BLUFF...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  GAYLESVILLE...FULLERTON AND NEW MOON.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3425 8545 3416 8565 3429 8573 3437 8566
      3438 8563 3443 8559 3448 8551
TIME...MOT...LOC 2006Z 238DEG 24KT 3430 8561

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:21 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 15, 12:21 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1221 PM CDT WED JUN 15 2011

.UPDATE...
DISCUSSION.

&&

.DISCUSSION...

A FEW OUTFLOW BOUNDARIES/BORES WERE NOTED ACROSS FAR NORTHWEST
PARTS OF CENTRAL ALABAMA LATE THIS MORNING. CUMULUS CLOUDS WERE
ALREADY DEVELOPING NEAR THESE BOUNDARIES AND A FEW THUNDERSTORMS
INTO THE TENNESSEE VALLEY. UPPER TROF LOCATED NEAR THE MISSISSIPPI
RIVER VALLEY WILL MOVE EASTWARD THE REMAINDER OF THE AFTERNOON AND
EVENING. THE ATMOSPHERE OVERHEAD IS BECOMING INCREASINGLY UNSTABLE
WITH A NOTED MOISTURE AXIS OVER WESTERN AREAS. COOLER 500
TEMPS....BETTER LAPSE RATES SHOULD LEAD TO BETTER COVERAGE TODAY.
BELIEVE THUNDERSTORMS WILL DEVELOP NORTH AND WEST AND THEN MOVE
EASTWARD. THE BEST COVERAGE THIS AFTERNOON SHOULD BE NEARER TO THE
TENNESSEE VALLEY BUT WILL BE HIGHLY DEPENDENT ON REALIZED
INSTABILITY AND OUTFLOWS BOUNDARY INTERACTIONS. ALTHOUGH
DRIER...SOUTHEAST LOCATIONS ARE VERY UNSTABLE IF IT CAN BE
REALIZED WITH SOME EXTRA FORCING. WILL KEEP ISOLATED TO SCATTERED
POPS IN ALL LOCATIONS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING WIND GUSTS 50 TO 70 MPH AND LARGE HAIL. THE STORMS WILL
LOSE A BIT OF THEIR PUNCH DURING THE EVENING HOURS...BUT AS THE
TROF CROSSES...THUNDERSTORMS WILL CONTINUE WELL INTO THE NIGHT
AREA WIDE.

TEMPERATURES GENERALLY ON QUE TODAY WITH SOME ADJUSTMENTS FOR TRENDS.

75

&&

.AVIATION...18Z TAF DISCUSSION.

ISO TO SCT TSTMS STILL EXPECTED TO DEVELOP THIS AFTN AS AN UPPER
LEVEL SHORTWAVE APPROACHES THE AREA. COVERAGE MAY INCREASE SLIGHTLY
BY LATE EVNG AS THE SHORTWAVE PASSES JUST NORTH OF THE FORECAST
AREA. HAVE ONLY INCLUDED VCTS AT ALL SITES DUE TO THE SCT NATURE OF
THE ACTIVITY. WILL KEEP THIS WORDING IN THRU AT LEAST 06Z AS THE
SHORTWAVE WILL STILL BE IN THE VICINITY. AGAIN...BECAUSE OF THE
SCATTERED NATURE...WILL NEED TO HANDLE RAINS WITH AMD THROUGH THE
AFTERNOON AND EVENING.

WINDS WILL GENERALLY BE AROUND 7-10 KTS FROM THE SW...BUT COULD GUST
UP TO 25 KTS OR HIGHER IN THE VICINITY OF TSTMS. PATCHY FOG
DEVELOPMENT IS POSSIBLE BEFORE SUNRISE IN AREAS THAT RECEIVE
RAINFALL TODAY/TONIGHT...THOUGH FLIGHT CATEGORY REDUCTIONS WILL
DEPEND ON THE AMOUNT OF RAIN EACH SITE GETS THIS AFTERNOON AND
EVENING.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

75/27
Hazardous weather outlook, Jun 15, 12:23 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 PM CDT WED JUN 15 2011

ALZ011>015-017>050-161130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1223 PM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH 10 PM FOR AREAS
GENERALLY NORTH OF A LINE FROM ALICEVILLE TO TUSCALOOSA T0 ALABASTER
TO WEDOWEE. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS 50
TO 70 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.

MUCH LESSER CONFIDENCE EXIST SOUTH AS DRIER AIR AND LESSER LIFT ARE
IN PLACE. BUT IF STORMS CAN DEVELOP SOUTH...THERE IS SOME POTENTIAL
FOR THESE STORMS TO BECOME MARGINALLY SEVERE...WITH GUSTY WINDS AND
HAIL. ALL STORMS WILL SLOWLY LOSE INTENSITY BY AROUND 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY FOR PARTS OF CENTRAL ALABAMA THROUGH THIS EVENING.

75

In the hours before

Special weather statement, Jun 15, 2:43 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT WED JUN 15 2011

ALZ020-152015-
CHEROKEE AL-
243 PM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE COUNTY UNTIL
315 PM CDT...

AT 239 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LEESBURG...OR 8 MILES NORTHWEST OF CENTRE...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CENTRE...
  CEDAR BLUFF...
  SAND ROCK...
  WEISS LAKE...
  GAYLESVILLE...

&&

LAT...LON 3450 8553 3440 8547 3421 8544 3409 8579
      3412 8579 3412 8582 3414 8584 3424 8585
      3424 8582 3426 8580 3426 8578 3437 8566
      3438 8563
TIME...MOT...LOC 1943Z 238DEG 24KT 3421 8577

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:43 PM CDTSpecial Weather StatementBMXDeKalb32 min
Jun 15, 3:16 PM CDTSpecial Weather StatementBMXCherokee44 min
Jun 15, 4:17 PM CDTSpecial Weather StatementBMXCherokee43 min
Jun 15, 4:23 PM CDTSevere Thunderstorm WarningBMXCherokee31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.